Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Starting Prednisone

ajamiesonaajamieson Posts: 65
edited 06/11/2012 - 8:38 AM in Pain Medications

After 5 weeks of excruciating pain my doc finally decided to put me on prednisone. I am very worried about the side effects though. Before my fall I was a very serious about being athletic. I still all although I can't do much right now. I hear prednisone will cause significant weight gain. Is that true? I really don't want that to happen. Thanks, Ann


  • Hi there,

    No, it didn't have that effect on me. It did give me a lot of energy though, I was cleaning my bathroom at 1:00 a.m. :)

    Also, it made me feel a little grouchy (more than usual) though it's hard to say whether it was the prednisone only, the pain certainly didn't help my disposition either.

    I hope it works for you!
  • Wow, the energy part sounds good. Did you have sciatic pain? Did it help that?
  • The energy part is great while it lasts. I always get an insatiable appetite when I take the steroids. I never ever feel full and could eat constantly. One idea may be to make sure that you keep lots of low fat/low calorie food on hand such as fruit and vegetables. At least if you over eat you will not likely gain weight if you eat the right things.
  • It's been over a year since I started prednisone. I started at 5 mg daily and I am now taking 10 mg daily. It has helped with energy and pain, but the weight gain is almost a guarantee. I gained 15 lbs and can't lose it. My diet is horrible though and I'n sure if I ate a healthy diet that I could lose the extra 15 lbs.
  • dilaurodilauro ConnecticutPosts: 9,862
    happen after you are on it for a long period of time.
    Prednisone, in the cortisone/steroid family is very effective in reducing inflammation. Many times, it is prescribed for someone with severe allergic reactions, bad cases of posion ivy, etc
    I've used prednisone many times over the past several years to help with a flare up. Most recently, I had coritsone injections into my shoulders. One of the needles hit a nerve, so the doctor put me on a Medrol Dos pack, which is essentially prednisone/steroid.
    As with any steroid, there is a limit to how long you should be on it.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I have never had a doctor prescribe me anything longer than a week or tapered doses. I have done this dosing about 4-5 different times in the past 6 years or so.

    Usually its something like "take 1 the first day, 2 the second, 3 the third day...and so on.." or it was in the reverse. I don't really remember exactly how it worked, but it was a varied dose, over a period of a week or so.

    What I noticed is that on the days where I took like 4 or more of the pills, I felt much better. I'm not sure if it had to do with the dosage or how many days I had been taking it. But I did see some benefit from it.

    I've never been on it long enough to gain any real weight from it.
    What I did notice is that being hot (the weather, hot water in the bath or shower) really seemed to bother me. Sometimes an hour or so after taking it, I felt flushed and hot.

    I hope it helps you out!
    Take care, I know I've read/heard some things about it messing with your immunity and ability to heal.
  • with the cortisone/prednisone/kenalog stuff is that if you are on it over a period of time or frequently as in asthma or another inflammatory process that has your doctor putting you on steroids is that you can develop something called avascular necrosis, which, although rare is believed to be caused by frequent use of steroids , in any manner . In fact, I just found out that I have avascular necrosis in my wrist and probably my hips as well. Be very careful about the frequency and the length of time that you are on it. You don't want to be facing what I am now with this, if the blood supply does not return to these joints......
  • oral and shots (too much - at first it really helped, if only temporarily)eventually caused me super-severe leg and foot cramps. A very strange and unusual side effect.

    I never experienced any weight gain or any other side effects.
Sign In or Register to comment.